Serotonin syndrome is the clinical manifestation of excessive stimulation of serotonin receptors in the CNS.Â This occurs when excess serotonin (5-hydroxytryptamine) accumulates in the CNS, secondary to a number of pharmacological mechanisms; inhibition of serotonin metabolism (monoamine oxidase inhibitors), prevention of serotonin re-uptake in nerve terminals (serotonin re-uptake inhibitors), serotonin release or increased intake of serotonin precursors (tryptophan).
- Boyer EW, Shannon M. The serotonin syndrome. New England Journal of Medicine 2005; 352(11):1112-1120.
- Dunkley EJ, Isbister GK, Sibbritt D et al. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. Quarterly Journal of Medicine 2003; 96:635-642.
- Isbister GK, Buckley NA, Whyte IM.Â Serotonin toxicity: a practical approach to diagnosis and treatment.Â Medical Journal of Australia 2007; 187(6):361-365.